Sign in to follow this  
Swithin

TCM Programming Challenge #24: "O Say Can You See"

88 posts in this topic

No apologies necessary. On Monday I will post the Voting Thread. I'll need to be checked to make sure I cut and paste/post the correct versions of all the schedules! Hope you're having good travels today.

 

Everyone else: You have until midnight PST on Sunday, December 29 to post a schedule!

Share this post


Link to post
Share on other sites

Awesome schedule. Love how you did the America challenge. Mindreaders are fakes. Great stuff and great films. No idea what those films have in common but I love them.

Share this post


Link to post
Share on other sites

Challenge #24 closes at the end of this weekend, i.e. midnight Sunday PST (3 am Monday EST).

Share this post


Link to post
Share on other sites

Revised Lydecker Schedule

(with new "Creature Features")

 

Lydecker?s Schedule

Week of March 16 ? 22, 2014

 

 

SOTM: *George Brent*

THE ESSENTIALS: *Hoosiers* (1986)

SILENT SUNDAY: *Silent Films of Lionel Barrymore* (1912-1928)

TCM IMPORTS: *Early Australian Cinema:*

*In The Wake of The Bounty* (1933) and *Clara Gibbons* (1934)

TCM SPOTLIGHT: *Spies of the Female Persuasion*

TCM UNDERGROUND: *Queen of Outer Space* (1958)

AMERICA CHALLENGE: *?Failure is not an option.?*

 

PREMIERES:

*Ten North Frederick* (1958)

*Cheating Blondes* (1933)

*Blithe Spirit* (1945)

*Diamonds Are Forever* (1971)

*Under Suspicion* (1931)

*Marie Galante* (1934)

*Look What Happened to Rosemary?s Baby* (1976)

*Hoosiers* (1986)

*Apollo 13* (1995)

*Queen of Outer Space* (1958)

 

*Sunday, March 16*

 

*Daytime: Ralph Bellamy Never Gets The Girl.*

 

6 AM *Lady in a Jam* (1942) Irene Dunne and Patric Knowles. Dir: Gregory La Cava. Universal Pictures, 83 min. p/s

7:15 AM *Affectionately Yours* (1941) Merle Oberon and Dennis Morgan. Dir: Lloyd Bacon. Warner Brothers, 90 min. p/s

8:45 AM *Coast Guard* (1939) Randolph Scott and Ralph Bellamy. Dir: Edward Ludwig. Columbia Pictures, 71 min. p/s

10 AM *Hands Across the Table* (1935) Carole Lombard and Fred MacMurray. Dir: Mitchell Leisen. Paramount Productions, 85 min. p/s

11:30 AM *His Girl Friday* (1940) Cary Grant and Rosalind Russell. Dir: Howard Hawks. Columbia Pictures, 90 min. p/s

 

*Daytime: The Help*

 

1 PM *Sitting Pretty* (1948) Clifton Webb and Robert Young. Dir: Walter Lang. Twentieth Century Fox Corp. 84 min. p/s

2:30 PM *Rebecca* (1940) Lawrence Olivier and Joan Fontaine. Dir: Alfred Hitchcock. Selznick International Pictures, Inc., 120 min. p/s

4:30 PM *My Man Godfrey* (1936) William Powell and Carole Lombard. Dir: Gregory La Cava. Universal Pictures, 90 min. p/s

6 PM *Arthur* (1981) Dudley Moore and Liza Minnelli. Dir: Steven Gordon. Orion Pictures, 117 min. p/s

 

*Primetime: May/December Romances*

 

8 PM *Ten North Frederick* (1958) Gary Cooper and Suzy Parker. Dir: Philip Dunne, Twentieth Century Fox Corp., 102 min. Premiere

9:45 PM *Daddy Long Legs* (126) (1955) Fred Astaire and Leslie Caron. Dir: Jean Negulesco. Twentieth Century Fox Corp., 126 min. p/s

 

*Late Night: Silent Sunday/ Lionel Barrymore Silents*

 

12 M *Sadie Thompson* (1928) Gloria Swanson and Lionel Barrymore. Dir: Raoul Walsh, Gloria Swanson Productions, 90 min. Exempt

1:30 AM *The Bells* (1926) Lionel Barrymore and Caroline Frances Cooke.. Dir: James Young. Chadwick Pictures, 90 min. Exempt

3 AM *The New York Hat* (1912) Mary Pickford and Lionel Barrymore. Dir: D.W. Griffith. Biograph Studio, 16 min. Exempt

 

*Late Night: TCM Imports/Australian Cinema*

 

3:30 AM *In the Wake of The Bounty* (1933) Mayne Lynton and Errol Flynn. Dir: Charles Chauvel. Expeditionary Films, 60 min. Exempt

4:30 AM *Clara Gibbings* (1934) Dorothy Brunton and Campbell Copelin.

Dir: F. W. Thring. Efftee Film Productions, 81 min. Exempt

 

*Monday, March 17*

 

*Daytime: The Films of Aline MacMahon*

 

6 AM *Golddiggers of 1933* (1933) Warren William and Aline MacMahon. Dir: Mervyn LeRoy. Warner Brothers Pictures, 90 min. p/s

7:30 AM *Kind Lady* (1935) Aline MacMahon and Basil Rathbone. Dir: George B. Seitz. MGM, 85 min. p/s

9 AM *One Way Passage* (1932) William Powell and Kay Francis. Dir: Tay Garnett. Warner Brothers, 60 min. p/s

10 AM *Five Star Final* (1931) Edward G. Robinson and Marian Marsh. Dir: Mervyn LeRoy, Warner Brothers, 90 min. p/s

11:30 AM *Dragon Seed* (1944) Walter Huston and Katherine Hepburn. Dir: Jack Conway. MGM, 148 min. p/s

2 PM *Diamond Head* (105) (1963) Charlton Heston and Yvette Mimieux. Dir: Guy Green. Columbia Pictures, 125 min. p/s

 

*Daytime: Blonde Have More Fun.*

 

4:15 PM *Blonde Cheat* (1938) Joan Fontaine and Derrick DeMarney. Dir: Joseph Santley. RKO, 60 min. p/s

5:15 PM *Cheating Blondes* (1933) Thelma Todd and Ralf Harolde. Dir: Joseph Levering. Equitable Pictures, 60 min. Premiere

6:15 PM *Platinum Blonde* (1931) Jean Harlow and Loretta Young. Dir: Frank Capra. Columbia Pictures, 90 min. p/s

 

*Primetime: The Films of The Irish Mafia*

 

8 PM *The Picture Snatcher* (1933) James Cagney and Ralph Bellamy. Dir: Lloyd Bacon. Warner Brothers, 75 min. p/s

9:30 PM *The Irish In Us* (1935) James Cagney, Pat O?Brien and Frank McHugh. Dir: Lloyd Bacon. Warner Brothers, 80 min. p/s

11 PM *Torrid Zone* (1940) James Cagney and Pat O?Brien. Dir: William Keighley. Warner Brothers, 87 min. p/s

12:30 PM *Murder Man* (1935) Spencer Tracy and Virginia Bruce. Dir: Tim Whelan. MGM, 75 min. p/s

2 AM *Indianapolis Speedway* (1939) Pat O?Brien and Frank McHugh. Dir: Loyd Bacon, Warner Brothers, 85 min. p/s

3:30 AM *The Fighting 69th* (1940) James Cagney, Pat O?Brien and Frank McHugh. Dir: William Keighley. Warner Bros., 90 min. p/s

5 AM *Back in Circulation* (1937) Pat O?Brien and Joan Blondell. Dir: Ray Enright. Warner Brothers, 82 min. p/s

 

*Tuesday, March 18*

 

*Daytime: Radio Days*

 

6:30 AM *Big Broadcast of 1938* (1938) W. C. Fields and Martha Raye. Dir: Mitchell Leisen. Paramount Pictures, 90 min. p/s

8 AM *Poor Little Rich Girl* (1936) Shirley Temple and Alice Faye. Dir: Irving Cummings. Twentieth Century Fox, 79 min. p/s

9:45 AM *The Unsuspected* (1947) Claude Rains and Joan Caufield. Dir: Michael Curtiz. Warner Brothers, 103 min. p/s

11:15 AM *A Face In The Crowd* (1957) Andy Griffith and Patricia Neal. Dir: Elia Kazan. Newtown Productions/Warner Brothers, 132 min. p/s

 

*Daytime: Mind Readers and Mediums*

 

1:30 PM *Thirteen Women* (1932) Irene Dunne and Myrna Loy. Dir: George Archainbaud, RKO, 74 min. p/s

2:45 PM *The Mind Reader* (1933) Warren William and Constance Cummings. Dir: Roy Del Ruth, First National Pictures, 68 min. p/s

4 PM *Blithe Spirit* (1945) Rex Harrison and Constance Cummings. Dir: David Lean., Two Cities Films. 96 min. Premiere

5:45 PM *Family Plot* (1976) Barbara Harris and Bruce Dern. Dir:

Alfred Hitchcock. Universal Pictures, 120 min. p/s

 

*Primetime/Late Night: Lorelei Lee as Guest Programmer*

 

8 PM *Jewel Robbery* (1932) William Powell and Kay Francis. Dir: William Dieterle, Warner Brothers, 90 min. p/s

9:30 PM *Diamonds Are Forever* (1971) Sean Connery and Jill St. John. Dir: Guy Hamilton, United Artists, 120 min. Premiere

11:30 PM *Breakfast at Tiffany?s* (1961) Audrey Hepburn and George Peppard. Dir: Blake Edwards, Paramount Pictures, 115 min. p/s

1:30 AM *To Catch A Thief* (1955) Cary Grant and Grace Kelly. Dir: Alfred Hitchcock. Paramount Pictures, 106 min. p/s

3:15 AM *Raffles* (1930) Ronald Coleman and Kay Francis, Dir: Harry D'Abbadie D'Arrast and George Fitzmaurice. Samuel Goldwyn Productions, 72 min. p/s

4:30 AM *The Pink Panther* (1964) David Niven and Peter Sellers. Dir: Blake Edwards. Mirsch-G&E Productions, 115 min. p/s

 

*Wednesday, March 19*

 

*Daytime: Creature Features*

 

5:45 AM *Bell Book and Candle* (1959) James Stewart and Kim Novak. Dir: Richard Quine. Columbia, 105 min. p/s

7 AM *King Kong* (1933) Fay Wray and Robert Armstrong. Dir: Merian C. Cooper and Ernest B. Schoedsack. RKO, 110 min. p/s

9 AM *Mighty Joe Young* (1949) Terry Moore and Ben Johnson. Dir: Ernest B. Schoedsack. RKO, 105 min. p/s

11 AM *Lassie Come Home* (1943) Roddy McDowell and Donald Crisp. Dir: Fred M. Wilcox.MGM, 89 min. p/s

12:30 PM *Skippy* (1931) Jackie Cooper and Jackie Coogan. Dir: Norman Taurog and David Burton. Paramount, 85 min. p/s

 

*Daytime: Happy 100th Birthday, Fred Clark*

 

2 PM *White Heat* (1949) James Cagney and Edmond O?Brien. Dir: Raoul Walsh. Warner Bros., 115 min. p/s

4 PM *Sunset Blvd* (1950) Gloria Swanson and William Holden. Dir: Billy Wilder. Paramount Pictures, 115 min. p/s

6 PM *Miracle In the Rain* (1956) Jane Wyman and Van Johnson. Dir:

Rudolf. Warner Brothers, 110 min. p/s

 

*Primetime/Late Night: Star of the Month George Brent*

 

8 PM *Under Suspicion* (1931) J. Harold Murray and Lois Moran. Dir: A.F. Erickson, Fox Film, 64 min. Premiere

9:15 PM *Miss Pinkerton* (1932) George Brent and Joan Blondell. Dir: Lloyd Bacon, First National, 66 min. p/s

10:30 PM *The Great Lie* (1941) Bette Davis and George Brent. Dir: Edmund Goulding, Warner Brothers, 102 min. p/s

12:15 AM *The Spiral Staircase* (1946) Dorothy Malone and George Brent. Dir: Robert Siodmak, RKO, 83 min. p/s

1:45 AM *Dark Victory* (1939) Bette Davis and George Brent. Dir: Edmund Goulding. Warner Brothers, 105 min. p/s

3:45 AM *They Call It Sin* (1932) George Brent and Loretta Young. Dir: Thornston Freeland. First National, 68 min. p/s

5 AM *The Keyhole* (1933) Kay Francis and George Brent. Dir: Michael Curtiz. Warner Bros., 69 min. p/s

 

*Thursday, March 20*

 

*Daytime: Sibling Rivalry*

 

6:15 AM *Common Law* (1931) Constance Bennett and Joel McCrea. Dir: Paul L. Stein., RKO-Pathe, 77 min. p/s

7:30 AM *Trade Winds* (1938) Joan Bennett and Frederic March. Dir: Tay Garnett. Walter Wanger Productions/United Artists, 90 min. p/s

9 AM *Gold Is Where You Find It* (1938) Oliva de Havilland and George Brent. Dir: Michael Curtiz. Warner Brothers, 90 min. p/s

10:30 AM *Sky Giant* (1938) Joan Fontaine and Richard Dix. Dir: Lew Landers. RKO, 81 min. p/s

 

*Daytime: Hoist A Few! English Pubs in Film*

 

12 PM *A Tale of Two Cities* (1935) Ronald Coleman and Elizabeth Allen. Dir: Jack Conway. MGM, 128 min. p/s

2:15 PM *National Velvet* (1945) Elizabeth Taylor and Mickey Rooney. Dir: Clarence Brown. MGM, 120 min. p/s

4:15 PM *Mrs. Miniver* (1942) Greer Garson and Walter Pidgeon. Dir: William Wyler. MGM, 134 min. p/s

6:30 PM *Sherlock Holmes Faces Death* (1943) Basil Rathbone and Nigel Bruce. Dir: Roy William Neill. Universal Studios, 80 min. p/s

 

*Primetime/Late Night:*

*My Challenge: What Do These Films Have In Common??*

 

8 PM *The Rains Came* (1939) Tyrone Power and Myrna Loy. Dir: Clarence Brown. Twentieth Century Fox, 100 min. p/s

9:45 PM *Camille* (1936) Greta Garbo and Robert Taylor. Dir: George Cukor, MGM, 108 min. p/s

11:30 PM *The Road To Zanzibar* (1941) Bing Crosby and Bob Hope. Dir: (91) Victor Schertzinger. Paramount Pictures, 91 min. p/s

1 AM *36 Hours* (1965) James Garner and Eva Marie Saint. Dir: George Seaton, MGM, 115 min. p/s

3 AM *Between Two Women* (1945) Van Johnson and Lionel Barrymore. Dir: Willis Goldbeck. MGM, 83 min. p/s

4:30 PM *The Son-Daughter* (1932) Helen Hayes and Ramon Navarro. Dir: Clarence Brown. MGM, 79 min. p/s

 

*Friday, March 21*

 

*Daytime: Happy Birthday, Virginia Weidler*

 

6 AM *The Lone Wolf Spy Hunt* (1939) Warren William, Ida Lupino and Virginia Weidler. Dir: Peter Godfrey. Columbia Pictures, 70 min. p/s

7:30 AM *The Great Man Votes* (1939) John Barrymore and Virginia Weidler. Dir: Garson Kanin. RKO, 72 min. p/s

9 AM *The Philadelphia Story* (1940) Katharine Hepburn and Cary Grant. Dir: George Cukor. MGM,112 min. p/s

11 AM *Best Foot Forward* (1943) Lucille Ball and Virginia Weidler. Dir: Edward Buzzell. MGM, 95 min. p/s

 

*Daytime: Happy Birthday, Woody Van Dyke*

 

1 PM *Penthouse* (1933) Warren William and Myrna Loy. Dir: W.S. Van Dyke, MGM, 90 min. p/s

3:30 PM *Manhattan Melodrama* (1934) William Powell and Clark Gable. Dir: W. S. Van Dyke, MGM, 90 min. p/s

5 PM *The Thin Man* (1934) William Powell and Myrna Loy. Dir: W.S. Van Dyke. MGM, 90 min. p/s

6:30 PM *They Gave Him A Gu*n (1937) Spencer Tracy and Gladys George. Dir: W.S. Van Dyke II. MGM, 90 min. p/s

 

*Primetime/Late Night: Friday Night Spotlight ? Spies of the Female Persuasion*

 

8 PM *Mata Hari* (1931) Greta Garbo and Ramon Navarro. Dir: George Fitzmaurice. MGM, 90 min. p/s

9:30 PM *Stamboul Quest* (1934) Myrna Loy and George Brent. Dir: Sam Wood. MGM, 90 min. p/s

11 PM *The Lady Vanishes* (1938) Dame May Whitty and Michael Redgrave. Dir: Alfred Hitchcock. Gainsborough Pictures, Ltd/Gaumont-British Picture Corp., 87 min. p/s

12:30 AM *Dishonored* (1931) Marlene Dietrich and Victor McLaglen. Dir: Josef von Sternberg. Paramount Pictures, 90 min. p/s

2 AM *British Agent* (1934) Leslie Howard and Kay Francis. Dir: Michael Curtiz. Warner Brothers, 81 min. p/s

3:30 AM *Dark Journey* (1937) Vivien Leigh and Conrad Veidt. Dir: Victor Saville. London Film Productions, 82 min. p/s

5 AM *Virginia City* (1940) Errol Flynn and Miriam Hopkins. Dir: Michael Curtiz. Warner Brothers, 115 min. p/s

 

*Saturday, March 22*

 

*Daytime: 100th Anniversary of the Panama Canal*

 

7 AM *Panama Hattie* (1942) Red Skelton and Ann Southern. Dir: Norman Z. McLeod. MGM, 80 min. p/s

8:30 AM *Marie Galante* (1934) Spencer Tracy and Helen Morgan. Dir: Henry King. Fox Film Corp., 90 min. Premiere

10 AM *Across The Pacific* (1942) Humphrey Bogart and Mary Astor. Dir: John Huston. Warner Brothers, 90 min. p/s

11:30 AM *Panama Flo* (75) (1932) Helen Twelvetrees and Robert Armstrong. Dir: Ralph Murray. RKO, 80 min. p/s

 

*Daytime: What Were They Thinking?*

 

1 PM *Beyond The Forest* (1949) Bette Davis and Joseph Cotton. Dir: Warner Brothers, 97 min. p/s

2:45 PM *Spitfire* (1934) Katharine Hepburn and Robert Young. Dir: John Cromwell. RKO, 88 min. p/s

4:15 PM *Trog* (1970) Joan Crawford and Michael Gough. Dir: Freddie Francis. Herman Cohen Productions, 95 min. p/s

6 PM *Look What Happened to Rosemary?s Baby* (1976) Patty Duke and Ray Milland. Dir: Sam O?Steen. Paramount, 100 min. Premiere

 

*Primetime/Late-Night: American Films: ?Failure is not an option.?*

 

8 PM *Hoosiers* (1986) Gene Hackman and Barbara Hershey. Dir: David Anspaugh. Orion Pictures, 114 min. TCM Essential /Premiere

10 PM *Apollo 13* (1995) Tom Hanks and Kevin Bacon. Dir: Ron Howard. Imagine Entertainment, 140 min. Premiere

12:30 AM *The Conquerers* (1932) Richard Dix and Ann Harding. Dir: William Wellman. RKO, 84 min. p/s

2 AM *Advise & Consent* (1962) Charles Laughton and Walter Pidgeon. Dir: Otto Preminger. Columbia Pictures, 139 min. p/s

 

*TCM Underground*

 

4 AM *Queen of Outer Space* (1958) Zsa Zsa Gabor and Eric Fleming. Dir: Edward Bernds, Allied Artists, 80 min. Premiere

Share this post


Link to post
Share on other sites

Programming notes from Lydecker

 

*SOTM ? George Brent*

George Brent never fails to charm and

entertain which is why he is my choice for

SOTM. Those looks, that voice, that non-stop

sex appeal-- no wonder Ruth Chatterton and

Ann Sheridan fell in love with him and even

the difficult Bette Davis behaved herself

when co-starring with him. Mostly playing

the hero, once in a while, a very convincing

villain, George Brent played leading man

in many a classic film with the finest actresses

of his time which is why he gets my vote for

TCM SOTM.

 

*The Essentials ? Hoosiers*

A perfect little film which has stood the

test of time, ?Hoosiers? is a grand example of

the ?failure is not an option? spirit of Americans which

is why I have chosen it as the centerpiece in my American film

category. What makes a film an essential? The ability to charm

and entertain even after you have seen it over and over

again. This film has it all. Amazing performances

by a great cast, including the legendary Gene Hackman

and scene stealer Dennis Hopper, an amazing, Academy

Award nominated score and, damn it, it?s even a true story!

What a perfect essential.

 

*Silent Sunday: Silents of Lionel Barrymore*

Lionel Barrymore is/was a national treasure

and had a significant body of work as a silent

star long before he successfully transitioned to sound films.

Included in this Silent Sunday are two features and one short film.

 

*TCM Imports/Australian Cinema*

The Aussies have a long and storied history in filmmaking dating back

to 1906 with the production of ?The Story of the Kelly Gang,? the earliest feature film ever produced. My TCM Imports are two films from

the 1930?s, ?In The Wake of the Bounty, a precursor to ?Mutiny on the Bounty? which features a very young Errol Flynn along with ?Clara Gibbons.?

 

*TCM Spotlight: Spies of the Female Persuasion*

If you were one of the great actresses of the 1930?s,

chances are you got at least one chance to play a woman of

mystery and espionage. Myrna Loy, Kay Francis, Marlena

Dietrich, Miriam Hopkins, Vivien Leigh, Dame May Whitty

all made grand lady spies, following in the footsteps of the greatest

one of them all, Greta Garbo?s ?Mata Hari.?

 

*TCM Underground: Queen of Outer Space*

This movie just kills me. Zsa Zsa Gabor as a nuclear scientist?? Mask-wearing mutant Queens and the world?s least convincing ?You Are Now on Venus? sets? What actually makes this film watchable (for laughs) is the fact that there are actually some decent actors in it -- Eric Fleming, Dave Willock, Paul Birch and, of course, the redoubtable Miss Gabor. By the way, Ben Hecht penned the screenplay -- Oh, how the mighty have fallen.

 

*Ralph Bellamy Never Gets The Girl.*

Poor Ralph. Always a doofus and almost

never gets the girl. What a trooper he must

have been to have had no ego about always being

an also ran in the romance department.

 

*The Help*

So many wonderful movies are anchored

by a great character who is indispensable

to the family he/she serves. But, before

hiring, do check out those references.

For every Godfrey, there is also a Mrs. Danvers.

Good help is just so hard to find.

 

*May/December Romances.*

?Ten North Frederick? has always been a favorite of

mine and I cannot wait for TCM to acquire the rights to

this Twentieth Century Fox classic. Gary Cooper

and Suzy Parker have incredible chemistry together

and it is a tearjerker from start to finish. For my other

May/December romance, I just had to go with a Fred

Astaire film that I love, ?Daddy Long Legs.?

Poor Fred. In the 1950?s he was always paired with

a woman who was, more often than not, at least

a couple of decades younger than he, but, he always

managed to make the romance ring true.

 

*A Salute to Aline MacMahon*

I very nearly made Aline my SOTM, so in awe am I of

her consistently fine performances. A great comedienne

as well as a fine dramatic actress, in my book there is nothing

Aline MacMahon can?t do and do wonderfully.

 

*Blondes Have More Fun?*

Hollywood clearly loves blondes and (fun fact!) the number of films using the word ?blonde? in the title run into the dozens. These are a few

fun films featuring a diverse group of blonde heroines from Thelma Todd to my favorite blonde, Jean Harlow.

 

*The Films of The Irish Mafia*

On St. Patrick?s Day what better programming could you have than a

salute to the films of the members of Hollywood?s ?Irish Mafia? aka ?The Boys Club.? Original members included James Cagney, Pat O?Brien Spencer Tracy and Frank McHugh who where later joined by Frank Morgan and Ralph Bellamy. Wouldn?t you have killeda to have attended one of those get-togethers?? Let the good times roll.

 

*Radio Days*

Back in the day being a radio star was a huge deal. Many film greats

got their start in radio and I?ve always loved the films set in that period.

Being heard, but not seen, could and did on occasion hide a multitude

of sins (murder, meglomania) but sometimes it was also, just good, clean fun. (Thank you, Shirley Temple.)

 

*Mind Readers and Mediums*

Did you ever notice that in film, as in life, more often than not, mind

readers and mediums are incredible fakes? ?Thirteen Women? is

a particular favorite of mine as it was my first experience being

being shocked to find darling ?Nora Charles? aka Myrna Loy could be

equally convincing as the evil ?half caste,? Ursula Georgi. Mostly

these mind readers and mediums are just having fun but every once

in a while, those mind games turn deadly.

 

*Lorelei Lee as Guest Programmer*

I had such fun compiling this block of films with my guest programmer

Lorelei Lee. Films about diamonds and the acquisition of them is an on-going Hollywood preoccupation so Lorelei had lots of films to choose from. These are just a few of her favorite selections.

 

*Creature Features*

From Lassie to Mighty Joe Young, from Skippy to King Kong,

the creatures in these features never fail to make me laugh . . . and cry.

 

*Happy 100th Birthday, Fred Clark.*

What a great character actor. I was thrilled when

I discovered that Fred Clark?s 100th birthday would

occur in 2014 and I could salute him in my schedule.

Though many of his bravura performances showcase

his considerable comic skills, I have chosen three dramatic

performances to show that Fred Clark was much more

than just a funny guy.

 

*Sibling Rivalry*

Some got along (the Bennetts) and some didn?t

(Joan Fontaine and Olivia de Havilland.) But there

was no question that a lot of talent ran in these

families. Enjoy seeing these ?sister acts? in action.

 

*English Pubs in Films*

When this was proposed as part of the challenge

I thought it would be a very easy thing to do.

Not really, (you just think you saw a pub in every film

set in England but you really didn?t) but here are four classic films in which some of our favorite film characters ?hoist a few.?

 

*My Challenge: What do these films have in common?*

Ah ha! This diverse group of films has something in

common and it is my challenge to you to discern what

lovers will have the riddle solved in very short order.

 

*Happy Birthday Virginia Weidler and W. S. Van Dyke*

I love both of these people. Virginia Weidler has been

on my radar ever since I first saw ?The Philadelphia Story?

(the first classic film I remember seeing as a child) on TV.

She just leaps off the screen with her great talent and timing and

and even when she is occasionally miscast (?The Women?) she

still delivers the goods. As for Woody Van Dyke, I worship this guy.

He man has directed at least 5 of my all time favorite films and proved again and again that a great director can also be a ?time efficient? director.

 

*100th Anniversary of the Panama Canal*

In film, somebody always seemed to be scheming to

blow up the Panama Canal. Sometimes you had a

film mixing intrigue with a bit of comedy and music,

other times the schemes were deadly serious. In

any case, that canal sure provided material for

a whole lot of 30?s and 40?s films.

 

*What Were They Thinking?*

Into every career, a stinker or two must fall. Katharine

Hepburn as a hillbilly? What genius came up with that idea?

Here are a few **** performances by actors (or studio

bosses) who really should have known better.

 

*America Challenge: ?Failure is not an option.?*

For the America Challenge I chose 4 very different films which

are linked by heroes who epitomize that stubborn ?can do?

spirit which is so uniquely American. In the words of Ed Harris as

Flight Director, Gene Kranz, ?Failure is NOT an option.? Success

is measured in very different ways in each of these films --

Winning a big game, amassing a great fortune, bringing

three stranded astronauts safely home or shaking the very

foundations of government to stay true to your own moral compass.

Yet what links each of them (other than each being a great film)

Is that American spirit which says one can never say die.

Share this post


Link to post
Share on other sites

Thanks for the kind words. I love doing these schedules and look forward to the next challenge.

 

Lydecker

Share this post


Link to post
Share on other sites

*Countessdelave's*

 

*TCM PROGRAMMING CHALLENGE # 24*

 

SUNDAY, NOVEMBER 16, 2014

 

*HAPPY BIRTHDAY, JOHN HARKRIDER: Production, Costume & Set Designer*

 

*6:00 am Three Smart Girls* (1936) Dir. Henry Koster.

starring Deanna Durbin, Charles Winninger. Univ., 84 minutes. p/s.

*7:30 am The Great Ziegfeld* (1936) Dir. Robert Z. Leonard.

starring William Powell, Myrna Loy, Luise Rainer. MGM, 186 minutes.

*11:00 am Glorifying the American Girl* (1929) Dir. Millard Webb.

starring Mary Eaton, Helen Morgan. Paramount, 95 minutes. p/s.

*12:45 pm Swing Time* (1941) Dir. George Stevens.

starring Fred Astaire, Ginger Rogers. RKO, 103 minutes.

*2:30 pm Top of the Town* (1937) Dir. Ralph Murphy, Walter Lang.

starring Doris Nolan, George Murphy, Peggy Ryan. Univ, 86 minutes. Premiere.

*Short: The Art Director* (1949) Dir. Otto Lang.

TCF, 7 Minutes.

*4:15 pm Roman Scandals* (1933) Dir. Frank Tuttle.

starring Eddie Cantor, Gloria Stuart, Edward Arnold. Goldwyn, 92 minutes. Premiere.

 

*LAWRENCE TIBBETT'S BIRTHDAY*

 

*6:00 pm Cuban Love Song* (1931) Dir.W.S. Van Dyke.

starring Lawrence Tibbett, Lupe Velez. MGM, 86 minutes.

 

*Short: Crime Does Not Pay: It May Happen To You* (1937) Dir. Harold S. Bucquet.

starring J. Carrol Naish. MGM, 21 minutes.

 

*DESCENT TO THE UNDERWORLD*

 

*8:00 pm City Streets* (1931) Dir. Rouben Mamoulian.

starring Gary Cooper, Sylvia Sidney. Paramount, 83 minutes. p/s.

*9:30 pm Bad Company* (1931) Dir. Tay Garnett.

starring Ricardo Cortez, Helen Twelvetrees. RKO, 65 minutes.

*10:45 pm King of the Underworld* (1939) Dir. Lewis Seiler

starring Humphrey Bogart, Kay Francis. WB, 69 minutes.

 

*SILENT SUNDAY NIGHTS*

 

*12:00 am Underworld* (1927) Dir. Josef Von Sternberg.

starring Clive Brook, Evelyn Brent. Paramount, 87 minutes. Exempt.

*1:30 am The Musketeers of Pig Alley* (1912) Dir. D.W. Griffith.

starring Lillian Gish, Dorothy Gish. Biograph, 17 minutes. Exempt.

 

*TCM IMPORTS*

 

*2:00 am Borsalino* (1970) Dir. Jacques Deray.

starring Jean-Paul Belmondo, Alain Delon. Adel Productions, 128 minutes. Exempt.

*4:15 am Rififi* (1955) Dir. Jules Dassin.

starring Jean Servais, Carl Mohner. Pathe, 122 minutes. p/s.

 

 

MONDAY, NOVEMBER 17, 2014

 

*HOLLYWOOD?S TEETOTALERS & IMBIBERS*

 

*Ginger Rogers*

 

*6:30 am Star of Midnight* (1935) Dir. Stephen Roberts.

starring Ginger Rogers, William Powell. RKO, 90 minutes.

 

*Mae West*

 

*8:15 am I'm No Angel* (1933) Dir. Wesley Ruggles.

starring Mae West, Cary Grant. Paramount, 87 minutes. p/s.

 

*Peter O?Toole*

 

*9:45 am The Last Emperor* (1987) Dir. Berardo Bertolucci.

starring Peter O?Toole, John Lone. Artisan Entertainment, 163 Minutes. p/s.

 

*Tallalah Bankhead*

 

*12:45 pm Tarnished Lady* (1931) Dir. George Cukor.

starring Tallulah Bankhead, Clive Brook. Paramount, 83 minutes. p/s.

 

*William Holden*

 

*2:15 pm Paris When It Sizzles* (1964) Dir. Richard Quine.

starring William Holden, Audrey Hepburn. Paramount, 110 minutes. p/s.

 

*Errol Flynn*

 

*4:15 pm Another Dawn* (1937) Dir. William Dieterle.

starring Errol Flynn, Kay Francis. WB, 73 minutes.

 

*Spencer Tracy, John Barrymore*

 

*Short: Hollywood Goes To Town* (1938) Dir. Herman Hoffman.

Starring John Barrymore, Spencer Tracy. MGM, 9 Minutes.

 

 

*LET'S START WITH SUDS*

 

*5:45 pm Short: Beer and Pretzels* (1933) Dir. Jack Cummings.

starring TheThree Stooges, Ted Healy. MGM, 20 Minutes.

*6:15 pm Short: The Fatal Glass of Beer* (1933) Dir. Clyde Bruckman.

starring W.C. Fields, 18 minutes. p/s.

*6:45 pm What--No Beer?* (1933) Dir. Edward Sedgwick.

starring Buster Keaton, Jimmy Durante. MGM, 65 minutes.

 

*SHAKEN, NOT STIRRED*

 

*8:00 pm Dr No* (1963) Dir. Terence Young

starring Sean Connery, Ursula Andress. UA, 110 Minutes. p/s.

*9:45 pm I Know Where I'm Going* (1945) Dir. Michael Powell.

starring Wendy Hiller, Roger Livesey. Archers, 91 minutes. p/s.

*11:30 pm No Orchids For Miss Blandish* (1948) Dir. St. John Legh Clowes.

starring Jack LaRue, Linden Travers. Renown Pictures, 102 minutes. p/s.

*1:15 am The Woman in Green* (1945) Dir. Roy William Neill.

starring Basil Rathbone, Hilary Brooke. Univ., 68 minutes. p/s.

*2:30 am The Saint in London* (1939) Dir. John Paddy Carstairs.

starring George Sanders, Sally Gray. RKO, 72 minutes.

*3:45 am Darling* (1965) Dir. John Schlesinger.

starring Julie Christie, Laurence Harvey, Dirk Bogarde. Embassy, 122 minutes. p/s.

 

 

TUESDAY, NOVEMBER 18, 2014

 

*MADE IN INDIA*

 

*6:00 am Trail of the Pink Panther* (1982) Dir. Blake Edwards.

starring Peter Sellers, Herbert Lom, Joanna Lumley. MGM, 97 minutes. p/s.

*7:45 am Gandhi* (1982) Dir. Richard Attenborough.

starring Ben Kingsley, Trevor Howard. Sony, 188 minutes. p/s.

*11:00 am Far From the Madding Crowd* (1967) Dir. John Schlesinger.

starring Julie Christie, Terrence Stamp, Peter Finch. MGM, 169 minutes.

*2:00 pm The Fast Lady* (1965) Dir. Ken Annakin.

starring Julie Christie, James Robertson Justice. Independent Artists, 95 minutes. p/s.

*3:45 pm Waterloo Bridge* (1940) Dir. Mervyn LeRoy.

starring Vivien Leigh, Robert Taylor. MGM, 108 minutes.

*5:45 pm Anna Karenina* (1948) Dir. Julien Duvivier.

starring Vivien Leigh, Ralph Richardson. London Films, 122 minutes. p/s.

 

 

*STAR OF THE MONTH: MERLE OBERON*

 

*8:00 pm Forever and a Day* (1943) Dir. Rene Clair.

starring Merle Oberon, Ray Milland, Ida Lupino. RKO, 105 minutes.

*10:00 pm Over the Moon* (1940) Dir. Thornton Freeland.

starring Merle Oberon, Rex Harrison. London Films, 78 minutes. p/s.

*11:30 pm Lydia* (1941) Dir. Julien Duvivier.

starring Merle Oberon, Joseph Cotten. UA, 103 minutes. p/s.

*1:15 am Stage Door Canteen* (1943) Dir. Frank Borzage.

starring Merle Oberon, Katherine Hepburn, Paul Muni. UA, 132 minutes. p/s

*3:30 am Deep in My Heart* (1954) Dir. Stanley Donen.

starring Merle Oberon, Jose Ferrer. MGM, 132 minutes.

 

*Short: Old Natchez on the Mississippi (Traveltalks)* (1939) Dir. James A. FitzPatrick.

MGM, 9 minutes.

 

 

WEDNESDAY, NOVEMBER 19, 2014

 

*THE MIGHTY MISSISSIPPI*

 

*6:00 am Huckleberry Finn* (1939) Dir. Richard Thorpe.

starring Mickey Rooney, Rex Ingram. MGM, 91 minutes.

*7:45 am The Adventures of Mark Twain* (1944) Dir. Irving Rapper.

starring Frederic March, Alexis Smith. WB, 130 minutes.

*10:00 am Showboat* (1936) Dir. James Whale.

starring Irene Dunne, Paul Robeson. Univ., 115 minutes. p/s.

*12:00 pm General Spanky* (1936) Dir. Fred Newmeyer.

starring Spanky McFarland. MGM, 72 minutes.

*1:15 pm Showboat* (1951) Dir. George Sidney.

starring Kathryn Grayson, Howard Keel, Ava Gardner. MGM, 108 minutes.

*3:15 pm Mississippi Gambler* (1953) Dir. Rudolph Mate.

starring Tyrone Power, Piper Laurie, Julia Adams. Univ., 99 minutes. Premiere.

*5:00 pm Frankie and Johnny* (1966) Dir. Frederick De Cordova.

starring Elvis Presley, Donna Douglas. UA, 87 minutes. p/s.

*6:30 pm Dixie* (1943) Dir. Edward Sutherland.

starring Bing Crosby, Dorothy Lamour. Paramount, 88 minutes. Premiere.

 

*RAGS TO RICHES: The American Dream of Horatio Alger Jr.*

 

*8:00 pm Cinderella* (1950) Dir. Wilfred Jackson.

Voice of Ilene Woods. Walt Disney, 75 minutes. Premiere.

*9:30 pm The Hudsucker Proxy* (1994) Dir. Joel Cohen.

starring Tim Robbins, Paul Newman, Jennifer Jason Leigh. WB, 101 minutes. p/s.

*11:15 pm Edison, The Man* (1940) Dir. Clarence Brown.

starring Spencer Tracy, Rita Johnson, Charles Coburn. MGM, 108 minutes.

*1:15 am Dodsworth* (1936) Dir. William Wyler.

starring Walter Huston, Ruth Chatterton, Mary Astor. Goldwyn, 90 minutes. p/s

*2:45 am I'll See You in My Dreams* (1952) Dir. Michael Curtiz.

starring Doris Day, Danny Thomas. WB, 110 minutes. p/s.

*4:45 am Lady Killer* (1933) Dir. Roy Del Ruth.

starring James Cagney, Margaret Lindsay, Mae Clarke. WB, 90 minutes.

 

 

THURSDAY, NOVEMBER 20, 2014

 

*WILLIAM FAULKNER GOES TO HOLLYWOOD*

 

*6:15 am The Sound and The Fury* (1959) Dir. Martin Ritt.

starring Yul Brynner, Joanne Woodward. TCF, 115 minutes. p/s.

*8:15 am Intruder in the Dust* (1949) Dir. Clarence Brown.

starring David Brian, Claude Jarman Jr.. MGM, 87 minutes.

*9:45 am Background to Danger* (1943) Dir. Raoul Walsh.

starring George Raft, Sydney Greenstreet, Brenda Marshall. WB, 80 minutes.

*11:15 am To Have and Not To Have* (1944) Dir. Howard Hawks.

starring Humphrey Bogart, Lauren Bacall. WB, 100 minutes.

*1:00 pm The Long Hot Summer* (1958) Dir. Martin Ritt.

starring Paul Newman, Joanne Woodward. TCF, 115 minutes. p/s.

*3:00 pm The Tarnished Angels* (1957) Dir. Douglas Sirk.

starring Rock Hudson, Dorothy Malone, Robert Stack. Univ., 91 minutes. p/s.

*4:45 pm The Reivers* (1969) Dir. Mark Rydell.

starring Steve McQueen, Will Geer. Nat?l General, 107 minutes. p/s.

*6:45 pm The Story of Temple Drake* (1933) Dir. Stephen Roberts.

starring Miriam Hopkins, Jack La Rue. Paramount, 71 minutes. p/s.

 

 

*BIRTHDAY GIRL: EVELYN KEYES, Sweet to Sassy*

 

*8:00 pm The Lady in Question* (1940) Dir. Charles Vidor.

starring Brian Aherne, Rita Hayworth, Evelyn Keyes. Col., 80 minutes. p/s.

*9:30 pm Here Comes Mr. Jordan* (1941) Dir. Alexander Hall.

starring Robert Montgomery, Evelyn Keyes. Col., 95 minutes. p/s.

*Short: Hedda Hopper's Hollywood #2* (1941) Dir. Herbert Moulton.

starring Hedda Hopper, Desi Arnaz, Evelyn Keyes. Paramount, 10 minutes.

*11:30 pm Ladies in Retirement* (1941) Dir. Charles Vidor.

starring Ida Lupino, Evelyn Keyes. Columbia, 92 minutes. p/s.

*1:15 am Dangerous Blondes* (1943) Dir. Leigh Jason.

starring Evelyn Keyes, Allyn Joslyn. Columbia, 83 minutes. p/s.

*2:45 am The Mating of Millie* (1948) Dir. Henry Levin.

starring Evelyn Keyes, Glenn Ford. Columbia, 87 minutes. p/s.

*4:15 am The Prowler* (1951) Dir. Joseph Losey.

starring Evelyn Keyes, Van Heflin. UA, 92 minutes. p/s.

 

*Short: Mr. Duck Steps Out* (1940) Dir. Jack King.

starring voice of Clarence Nash. Walt Disney, 8 minutes.

 

 

FRIDAY, NOVEMBER 21 , 2014

 

*THERE ONCE WAS AN UGLY DUCKLING*

 

*6:00 am Now Voyager* (1942) Dir. Irving Rapper.

starring Bette Davis, Paul Henreid. WB, 118 minutes.

*8:00 am The Courtship of Andy Hardy* (1942) Dir. George B. Seitz.

starring Mickey Rooney, Donna Reed. MGM, 94 minutes.

*9:45 am My Fair Lady* (1964) Dir. George Cukor.

starring Audrey Hepburn, Rex Harrison. WB, 170 minutes.

*12:45 pm A Woman's Face* (1941) Dir. George Cukor.

starring Joan Crawford, Melvyn Douglas. MGM, 105 minutes.

*2:30 pm Born To Be Loved* (1959) Dir. Hugo Haas.

starring Hugo Haas, Carol Morris, Vera Vague. Univ, 82 minutes. Premiere.

*4:00 pm Sin Takes a Holiday* (1930) Dir. Paul Stein.

starring Constance Bennett, Basil Rathbone. Pathe, 81 minutes. p/s.

*5:30 pm His Secretary* (1925) Dir. Hobart Henley.

starring Norma Shearer, Lew Cody. MGM, 70 minutes.

*6:45 pm Beauty and the Boss* (1932) Dir. Roy Del Ruth.

starring Warren William, Marion Marsh. WB, 66 minutes.

 

*FRIDAY NIGHT SPOTLIGHT: CHARACTER ACTRESSES IN COMEDY*

 

*8:00 pm Let's Face It* (1943) Dir. Sidney Lanfield.

starring Betty Hutton, Bob Hope, Eve Arden, Zasu Pitts. Para., 76 minutes. Premiere.

*9:30 pm Mrs Wiggs of the Cabbage Patch* (1934) Dir. Norman Taurog.

starring Zasu Pitts, W.C. Fields, Pauline Lord. Paramount, 80 minutes. p/s.

*11:00 pm The Crystal Ball* (1943) Dir. Elliot Nugent.

starring Paulette Goddard, Ray Milland, Gladys George, Iris Adrian. Para., 81 minutes. p/s.

*12:30 am Life of the Party* (1937) Dir. William A. Seiter.

starring Gene Raymond, Harriet Hilliard, Helen Broderick. RKO, 79 minutes.

*2:00 am Murder, He Says* (1945) Dir. George Marshall.

starring Fred MacMurray, Helen Walker, Marjorie Main. Para., 87 minutes. p/s.

*3:30 am Second Fiddle* (1939) Dir. Sidney Lanfield.

starring Tyrone Power, Sonja Henie, Edna May Oliver. TCF, 87 minutes. p/s.

*Short: Hill-Tillies* (1936) Dir. Gus Meins.

starring Lyda Roberti, Patsy Kelly. MGM, 20 minutes.

*Short: Backs To Nature* (1933) Dir. Gus Meins.

starring Thelma Todd, Patsy Kelly. MGM, 20 minutes.

 

*Short: Flowers and Trees* (1932) Dir. Burt Gillett.

Walt Disney, 8 Minutes.

 

SATURDAY, NOVEMBER 22, 2014

 

*I THINK THAT I SHALL NEVER SEE A POEM AS LOVELY AS A TREE*

 

*6:00 am On Borrowed Time* (1939) Dir. Harold S. Bucquet.

starring Lionel Barrymore, Cedric Hardwicke. MGM, 99 minutes.

*7:45 am The Big Trees* (1952) Dir. Felix Feist.

starring Kirk Douglas, Eve Miller. WB, 89 minutes. p/s.

*9:15 am Paint Your Wagon* (1969) Dir. Joshua Logan.

starring Clint Eastwood, Loee Marvin, Jean Seberg. Paramount, 158 minutes. p/s.

*12:00 pm A Tree Grows in Brooklyn* (1945) Dir. Elia Kazan.

starring Dorothy Maguire, James Dunn, Peggy Ann Garner. TCF, 128 minutes. p/s.

*2:15 pm The Wizard of Oz* (1939) Dir. Victor Fleming.

starring Judy Garland, Ray Bolger, Frank Morgan. MGM, 102 minutes.

*4:00 pm It Grows on Trees* (1952) Dir. Arthur Lubin.

starring Irene Dunne, Dean Jagger. Univ., 84 minutes. Premiere.

*5:30 pm Swiss Family Robinson* (1983) Dir. Ken Annakin.

starring Dorothy Maguire, John Mills, James MacArthur. Walt Disney Prod., 126 minutes. p/s.

 

*Short: The House I Live in* (1945) Dir. Albert Maltz.

starring Frank Sinatra. RKO, 11 minutes.

 

*FRANK LLOYD WRIGHT?S INFAMOUS ENNIS-BROWN HOUSE*

 

*THE ESSENTIALS*

 

*8:00 pm The Day of the Locust* (1975) Dir. John Schlesinger.

starring Donald Sutherland, Karen Black. Paramount, 144 minutes. Premiere.

*10:30 pm Female* (1933) Dir. Michael Curtiz.

starring Rith Chatterton, George Brent. 1st Nat?l, 61 minutes.

*Short: The Electric House* (1922) Dir. Buster Keaton, Edward F. Cline.

starring Buster Keaton, Virginia Fox. Buster Keaton Prod., 22 minutes.

*12:00 am The Rocketeer* (1991) Dir. Joe Johnston.

starring Billy Campbell, Jennifer Connelly, Timothy Dalton. Walt Disney, 108 minutes. Premiere.

 

*TCM UNDERGROUND*

 

*2:00 am Blade Runner* (1982) Dir. Ridley Scott.

starring Harrison Ford, Rutgar Hauer, Sean Young. WB, 117 minutes. Exempt.

*4:00 am The House on Haunted Hill* (1959) Dir. William Castle.

starring Vincent Price, Carol Ohmart. Allied Artists, 75 minutes. p/s.

 

*Short: Just Around the Corner* (1933) Dir. None Listed.

starring Joan Blondell, Bette Davis, Warren William. WB, 18 minutes

 

_PREMIERES_

 

TOP OF THE TOWN

ROMAN SCANDALS

MISSISSIPPI GAMBLER

DIXIE

CINDERELLA

BORN TO BE LOVED

LET'S FACE IT

IT GROWS ON TREE

THE DAY OF THE LOCUST

THE ROCKETEER

Share this post


Link to post
Share on other sites

*Countessdelave's*

*Programming Notes: Challenge #24*

*Week of November 16-November 22, 2014*

 

 

*Sunday.* Sunday is given to two birthdays and the criminal underworld.

 

Birthday #1 is John Harkrider, who created some memorable visuals in film. I premiere *Roman Scandals*.

 

Lawrence Tibbett is possibly best known, apocryphally, as the star who was intimidated by gangster Bugsy Siegal into selling his mansion. Fact or fiction? But it does work as a segue into the evening's theme of the underworld. The silent selection is 1927's *Underworld* and the import is *Borsalino*, which I would dearly love to see on TCM.

 

*Monday.* Hollywood Teetotalers & Imbibers. It's amazing how many names I had to leave off of this list. Teetotalers were in short supply. I'm just working up to one of the required themes of this challenge. I start with beer and work up to cocktails in England.

I chose to use clubs and restaurants, instead of pubs, as my settings. *Dr No* is our first introduction to James Bond. He is in a club. Oddly enough, others are having cocktails but not Bond. Ironically, Bond's utterances of the "Shaken, Not Stirred" line are usually in private places (bedroom, private plane) or in foreign countries. This gives me the title of my theme for the evening.

 

*Tuesday.* "Made in India" is a tribute to British actors and actresses, born in India.

 

My SOTM is beautiful Bombay-born Merle Oberon.

 

*Wednesday.* The day theme is "The Mighty Mississippi" and I premiere two films: *The Mississippi Gambler* (which I love) and *Dixie* (which I'd like to see).

 

The evening is dedicated to one of the special themes of this challenge. I have chosen to illustrate the ideal of Horatio Alger Jr, who wrote about working one's way up the ladder from poverty to riches (or at least respectable middle-class) in America. I premiere Disney's *Cinderella*, which has an ambiguous setting but still fits the bill. *Lady Killer* is a favorite of mine because it has Cagney working his way into crime and then escaping to Hollywood, where he becomes a movie star and goes straight. It's a kind of twisted take on the rags to riches concept and definitely pre-code.

 

*Thursday.* William Faulkner was a controversial and favorite writer of "the South". Many of his novels and short stories were adapted for Hollywood films but he also spent some time in Hollywood. He wrote and contributed to such screenplays as: *Today We Live*, *Land of the Pharoahs*, *The Big Sleep*, and the selection of films that I have scheduled.

 

The evening is a birthday tribute to the wonderful Evelyn Keyes, a vastly underrated actress of considerable talent and range. She could play bratty Suellen in *GWTW*, romantic comedy and intensity in *The Prowler*.

 

*Friday.* "There Once Was an Ugly Duckling" is a Frank Loesser song title, musically narrating "The Ugly Duckling" in *Hans Christian Andersen*. My lineup of films is about makeovers and transformations and I included a premiere of *Born To Be Loved*, a nice little sleeper film.

 

My Friday Night Spotlight shines a light on comic character actresses. One could spend a very long time paying tribute to these women who brighten so many films. There are so many missing from this list but many of these films include several at one time. The premiere of *Let's Face It* has Zasu Pitts, Phyllis Povah and Eve Arden. *Murder, He Says* has Marjorie Main, Barbara Pepper and Mabel Paige. I couldn't resist listing *The Crystal Ball* after I saw it on Kingrat's schedule. I just love Iris Adrian in her uncredited appearance in this film.

 

*Saturday.* Joyce Kilmer's famous poem is the inspiration for my daytime schedule and I premiere another personal favorite: *It Grows on Trees*.

 

Frank Lloyd Wright built the Ennis-Brown house in 1924. It is a stylized concrete block house that looks like a mayan temple in Los Angeles. To film lovers, the Ennis-Brown has the reputation of often being used as the home of dissolute and evil characters. I premiere *The Rocketeer* and *The Day of the Locust* is The Essential. My TCM Underground pick of *Blade Runner* fits into the cult film genre and definitely makes use of the Ennis-Brown architecture, which looks other-worldly and futuristic. In truth, I could have made *Blade Runner* the Essential and *Day of the Locust* the Underground selection. Both are cult films.

 

_*Silent Sunday Nights*_

*Underworld*

 

_*TCM Imports*_

*Borsalino*

 

_*Star of the Month*_

*Merle Oberon*

 

_*Friday Night Spotlight*_

*Character Actresses in Comedy*

 

_*The Essentials*_

*Day of the Locust*

 

_*TCM Underground*_

*Blade Runner*

 

 

*_Premieres-10_*

 

 

*Top of the Town*

*Roman Scandals*

*Mississippi Gambler*

*Dixie*

*Cinderella*

*Born To Be Loved*

*Let's Face It*

*It Grows on Trees*

*The Day of the Locust*

*The Rocketeer*

Share this post


Link to post
Share on other sites

Countess, thank you! It's a great, innovative schedule, and I'm particularly glad you picked *The Day of the Locust* ! What a great lot of schedules we have!

Share this post


Link to post
Share on other sites

You have approximately 10 more hours to join the Challenge!

 

Edited by: Swithin on Dec 29, 2013 5:05 PM

Share this post


Link to post
Share on other sites

Challenge #24 is now closed. The Voting Thread will be posted soon, hopefully today. Thanks to all the entrants and their extraordinary schedules!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

New Members:

Register Here

Learn more about the new message boards:

FAQ

Having problems?

Contact Us